Wildfire, Kona
- When
- February 7, 2:17 PM HST to February 8, 12:00 PM HST
- Where
- Kona forecast zone
- Reported by
- Newspaper
- Coordinates
- 19.602, -155.523 (the zone’s center; the record gives no point)
A fire blackened 38 acres of dry brush on the leeward side of the Big Island of Hawaii near Kailua-Kona. The blaze came very close to homes in the Pines neighborhood, not far from where the fire started at the Nani Kailua Drive and Hualalai Road intersection.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A fire blackened 38 acres of dry brush on the leeward side of the Big Island of Hawaii near Kailua-Kona. The blaze came very close to homes in the Pines neighborhood, not far from where the fire started at the Nani Kailua Drive and Hualalai Road intersection. Many residents had to be evacuated for a time. In the end, however, no significant property damage or injuries were reported. The cause of the fire was undetermined.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 7, 9:30 AM HST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 930 AM HST TUE FEB 7 2012 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE ISLANDS TODAY AND TONIGHT. THE FRONT WILL BRING CLOUDY SKIES AND SHOWERS AS IT MOVES FROM KAUAI BY MIDDAY TODAY...TO THE BIG ISLAND BY EARLY WEDNESDAY MORNING. BRISK NORTH WINDS WILL BRING CLEARING TO MOST AREAS BEHIND THE FRONT ON WEDNESDAY. TRADE WINDS WILL RETURN ON THURSDAY AND CONTINUE THROUGH EARLY NEXT WEEK. LARGE SURF WILL CONTINUE ALONG NORTH AND WEST FACING SHORES WITH THE BIGGEST WAVES EXPECTED ON WEDNESDAY. && .DISCUSSION... A COLD FRONT IS MOVING INTO WESTERN KAUAI AT THIS TIME ACCOMPANIED BY A BURST OF HEAVY SHOWERS. THIS FRONT IS MOVING EAST ABOUT 25 TO 30 MPH...AND WILL REACH WESTERN OAHU BETWEEN NOON AND 1 PM...SWEEPING ACROSS THE ISLAND THROUGH 3 OR 4 PM. AHEAD OF THE FRONT...THERE ARE BANDS OF SHOWERS IN INCREASING SOUTHWESTERLY FLOW. THERE IS A BRIEF CLEAR AREA JUST AHEAD OF THE COLD FRONT...BUT THIS WILL LIKELY FILL IN AS THE FRONT REACHES OAHU...SO SHOWERY WEATHER WITH BLUSTERY KONA WINDS WILL CONTINUE FOR THE SHORT TERM. WIND GUSTS TO 40 MPH HAVE BEEN REPORTED WITH THE COLD FRONT AT BARKING SANDS AND ALSO IN THE SOUTHWESTERLY FLOW OVER OAHU AND MOLOKAI. WINDS WILL INCREASE ACROSS MAUI COUNTY THIS AFTERNOON AS THE FRONT APPROACHES. THERE LOOKS TO BE ABOUT A SIX HOUR PERIOD OF SHOWERY CONDITIONS BEHIND THE COLD FRONT...SO SHOWERS AND CLOUDS WILL TAPER OFF AT KAUAI BY LATE AFTERNOON AND OAHU THIS EVENING. STILL EXPECT LOW CLOUDS AND LIGHT SPRINKLES TO HANG ON OVERNIGHT AND WEDNESDAY MORNING FOR THE NORTHERN SIDES OF ISLANDS IN THE POST FRONTAL LOW LEVEL COLD AIR ADVECTION. THE FRONT WILL PASS MAUI COUNTY THIS EVENING AND THE BIG ISLAND OVERNIGHT. SOME FREEZING DRIZZLE IS POSSIBLE FOR THE BIG ISLAND SUMMITS AS THE FRONT PASSES TONIGHT...BUT THE FRONT WILL BE WEAKENING...SO THE CHANCE IS TOO LOW FOR WINTER WEATHER HIGHLIGHTS AT THIS TIME. WILL REASSESS THIS AS THE DAY PROGRESSES AND THE FRONT EVOLVES. BLUSTERY AND COOL NORTHERLY WINDS WILL FILL IN BEHIND THE FRONT ON WEDNESDAY WITH LOW DEWPOINTS ADDING TO THE CHILL. THE AIRMASS MODIFIES QUICKLY THURSDAY AND FRIDAY AS MODERATE TRADES FILL IN. && .MARINE... A VERY LARGE NORTHWEST SWELL WILL BUILD TONIGHT. SURF WILL BE WELL ABOVE WARNING LEVELS ALONG NORTH AND WEST FACING SHORES...WITH SIGNIFICANT COASTAL RUN UP EXPECTED NEAR HIGH TIDE EARLY WEDNESDAY AND THURSDAY MORNINGS. SURF WILL DROP BELOW ADVISORY LEVELS ON FRIDAY. A SMALL CRAFT ADVISORY WILL REMAIN UP FOR ALL HAWAIIAN DUE TO A COMBINATION OF WINDS AND LARGE SEAS. WINDS MAY LOCALLY APPROACH GALE LEVELS LATER TODAY IN AREAS NEAR COASTLINES AND ALONG THE COLD FRONT. && .AVIATION... A PREFRONTAL CONVERGENCE BAND EXTENDS ACROSS OAHU AND MAUI COUNTY...BRINGING OCCASIONAL MVFR CEILINGS AND VISIBILITIES. THE COLD FRONT REACHED KAUAI...AND BROUGHT A BRIEF PERIOD OF IFR VISIBILITIES IN HEAVY RAIN TO BARKING SANDS...IN ADDITION TO GUSTY WINDS. THE FRONT WILL QUICKLY MOVE EAST ACROSS THE ISLAND CHAIN. BASED ON AN EXTRAPOLATION OF THE CURRENT MOTION...THE FRONT WILL CROSS OAHU 22Z-00Z AND MAUI COUNTY 01Z-04Z. AN AIRMET FOR MOUNTAIN OBSCURATION IS CURRENTLY IN EFFECT FOR THE SMALLER ISLANDS. THE IFR CONDITIONS WILL BE BRIEF...AND WE WILL KEEP AIRMET SIERRA AS JUST MOUNTAIN OBSCURATION. SHOWERS ARE EXPECTED ALONG AND BEHIND THE FRONT...WITH WIDESPREAD MVFR CEILINGS AND OCCASIONAL MVFR VISIBILITIES CONTINUING INTO THIS EVENING. AIRMET TANGO IS ALSO IN EFFECT FOR LOW-LEVEL TURBULENCE. GUSTY SOUTHWESTERLY FLOW WILL INCREASE AHEAD OF THE FRONT. THE MOLOKAI RADAR VWP SHOWS 20 KNOTS OF WIND IN THE MIXED LAYER...WHILE THE KAUAI VWP SHOWS 30-35 KNOTS IN THE MIXED LAYER. THE AIRMET IS IN EFFECT FOR TURBULENCE NE THROUGH SE OF MOUNTAINS. INITIALLY AHEAD OF THE FRONT...TURBULENCE WILL FAVOR AREAS NE OF MOUNTAINS. AS THE FRONT MOVES THROUGH AND WINDS TURN NORTHWESTERLY BEHIND IT... TURBULENCE WILL THEN FAVOR AREAS SE OF MOUNTAINS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 600 PM THURSDAY NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI AND MAUI. HIGH SURF ADVISORY UNTIL 600 PM THURSDAY FOR KONA. HIGH WIND WARNING UNTIL 600 AM WEDNESDAY FOR BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 600 AM WEDNESDAY FOR HALEAKALA SUMMIT. SMALL CRAFT ADVISORY UNTIL 600 PM WEDNESDAY FOR ALL HAWAIIAN WATERS. && BRENCHLEY/BRAVENDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 112 PM HST TUE FEB 7 2012 HIZ005>011-080030- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS- 112 PM HST TUE FEB 7 2012 ...COLD FRONT RAPIDLY CROSSING OAHU WITH LOCALLY STRONG WIND GUSTS... A LINE OF HEAVY SHOWERS WITH LOCAL WINDS GUSTS OVER 40 MPH WILL ACCOMPANY THE COLD FRONT AS IT MOVES ACROSS OAHU DURING THE EARLY AFTERNOON. BEHIND THE FRONT...WINDS WILL SHIFT TO THE WEST AND NORTHWEST AND REMAIN RATHER GUSTY WITH SHOWERY WEATHER THROUGH THE REST OF THE DAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 211 PM HST TUE FEB 7 2012 HIZ012>028-080400- MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA- HALEAKALA SUMMIT-KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 211 PM HST TUE FEB 7 2012 ...COLD FRONT BRINGING LOCALLY STRONG WIND GUSTS... A NARROW LINE OF HEAVY SHOWERS ASSOCIATED WITH A FRONT WILL MOVE SOUTHEAST DOWN THE ISLAND CHAIN THIS AFTERNOON AND EARLY EVENING...BRINGING LOCALLY GUSTY WINDS...GENERALLY FROM THE WEST AND SOUTHWEST. LOCALLY STRONG WIND GUSTS TO NEAR 40 MPH WILL ALSO OCCUR WELL AHEAD OF THE FRONT...OVER PORTIONS OF MAUI COUNTY AND THE BIG ISLAND...WHERE POWER OUTAGES AND DOWNED TREES HAVE BEEN REPORTED. AS THE FRONT PASSES...WINDS WILL SHIFT TO THE WEST AND NORTHWEST... AND REMAIN RATHER GUSTY...WITH SHOWERY WEATHER THROUGH THE EVENING HOURS. BIRCHARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
216 PM HST TUE FEB 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM NON-TSTM WND DMG KAPOHO 19.51N 154.85W
02/07/2012 HAWAII HI EMERGENCY MNGR
HAWAII POLICE DEPT REPORTS HIGHWAY 132 CLOSED BETWEEN
KAPOHO AND LAVA TREE STATE PARK DUE TO MULTIPLE TREES AND
POWER LINES ACROSS ROADWAY.
&&
BIRCHARDThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2012Every state in 2012This day in weather historyWarnings in Hawaii, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359865.